Ask a doctor

Sculptra Lumps: Need Help

The use of Sculptra was suggested to me at a reputable clinic where I went to ask about correction of my drawn looking face. I have very thin cheeks and Sculptra was touted as the very best treatment to fill them in. Because I was worried about injecting anything foreign into my face, I asked to speak to another patient about her experience with Sculptra. I was contacted by a patient who was delighted with her results, and encouraged me to enjoy the benefits as well. I had one appointment of injecting, and I asked that we use only the minimal amount for the first time. The clinician avoided using it around my eyes or mouth, concentrating only on the sunken areas of my cheeks. I massaged as prescribed for one week.

About the 10th day I noticed a lump on my jawline toward my ear. It grew similar to a cyst and became the size of a pea. I noticed another lump along my other jaw toward my chin, but it was (and still is) not visible and is not mobile like the first. There are two other very tiny lumps in my cheeks that I can feel, but not see, as well. I went back to the clinic and a procedure was performed to break the one visible lump up with a needle, then followed with an injection of Kenalog (steroid cream). The clinician told me that the other lump did not show and it would be best to leave it unless it began to grow. So far it has not. The treated lump softened but came back shortly after two weeks. I had another round of needle-breaking and steroid injection. It softened quickly while the clinician was working on it, yet returned within a few days. I am going to have the needle and steroid injection done again tomorrow... but wonder if I should simply have the doctor remove this lump.

After reading the negative experiences of many Sculptra users in this website, I am very concerned. My questions are:

1) Is there predictablility regarding how long it will take for any additional lumps to show up in skin if they are going to?

2) Is there a way to prevent lumps or bumpiness from occuring in the future?

3)Is there a reliable and safe treatment for those that do occur?

4)Is the development of bumps very early-- as I experienced-- a precursor to the likelihood of more problems?

5) How long does Sculptra truly remain in the skin, and how long could one truly expect complications to show up if they are going to?

I am glad that I stopped with one treatment. I am happy for those who have had good results with Sculptra, but this has been an unsettling experience for me. Any guidance would be greatly appreciated.

Doctor Answers (3)

Sculptra lumps

+2

I'm sorry about your experience. We do not use Sculptra in our practice because of the risk of chronic lumpiness. Sculptra is technically approved for use in HIV patients for lipoatrophy but is often used off-label in other areas.

Sculptra is made of a material that is reactive, in other words many patients form an inflammatory reaction to the substance. It is a similar material to sutures that are used in surgery, but surgeons know not to use the sutures too close to the surface because they can develop inflammatory reactions and "spit" to the surface. Hopefully this inflammatory reaction, which did form early in you, will run its course quickly.

However, now that you have the filler in, it seems that your doctor is attempting to dissolve the lumps, which by their duration after injection are almost certainly inflammatory. Remember that steroid shots work over the period of about 6 weeks, so too frequent injections, or too potent injections, can cause collapse of the tissues around the injected site. I'm sure your doctor is aware of that. Hopefully your lumps will calm down and you won't be bothered further by them.

If the lumps do not go away with conservative treatments, it may come to needing to remove the lumps surgically. The need for surgical removal of Sculptra lumps is most common when Sculptra is injected around the eyes.

Beverly Hills Plastic Surgeon
5.0 out of 5 stars 82 reviews

Sculptra Lumps: Need Help

+1

Lumps  (Nodules) are not  uncommon after Sculptra Injections. But they are less frequent since we have been advised to dilute tha material much more than we were in the first few years.  Instead of 5 cc of SterileWater and Lidocaine, we now use 9cc.

Subcision and Kenalog Injections work fairly well;  for the past  2 years I have used a vibrator after the Kenalog injection to help maximize the contact between the nodule and the Kenalog.

Make sure that you are being treated by an experienced Board Certified Dermatologist or Plastic Surgeon.

Chicago Dermatologist
4.5 out of 5 stars 4 reviews

Sculptra nodules, prevention and management

+1
First of all, Sculptra is FDA approved for cosmetic indication now, not just for HIV lipoatrophy. Subcision with a needle followed by judicious injection of Kenalog will typically soften the nodules; however, you may need more than a couple treatments. They Sculptra nodules can be minimized with adequate time taken with reconstitution, e.g. 48 hours, constant shaking of Sculptra syringes/vialls by an assistant during the injection session, copious amount of massaging immediately afterwards and 5x/day for 5 days, at least 5 minutes each by the patient, and most importantly, have your Sculptra be injected by an experienced board-certified dermatologist or a plastic surgeon.

Web reference: http://www.drwilliamting.com/Sculptra_Liquid_Facelift.html

Bay Area Dermatologic Surgeon
5.0 out of 5 stars 7 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.

You might also like...